|anemia hemoglobin too low for procrit ?
May 12, 2002
DOCTOR BOB, MY BROTHERS HEMOGLOBIN IS 6 HE HAS GOTTON 2 BLOOD TRANSFUSIONS IN 1 MONTH IS THERE ANY REASON WHY HE SHOULD NOT BE GIVEN PROCRIT ? THEY THINK HIS PROBLEM IS DEPLEATION OF BONE MARROW.HE IS ON SEVERAL DRUGS TO TREAT CMV AND MAC PLUS HIS DRUGS FOR HIV. PLEASE HELP DESPERATE IN MICH. THANKS
Response from Dr. Frascino
Hello Desperate in Mich.,
Your brother is severely anemic. Most likely, his medications, as well as his opportunistic infections (CMV and MAC) are contributing to the problem. Because his hemoglobin is so low, a blood transfusion is certainly warranted to boost his hemoglobin quickly. Should he be on Procrit, too? Yes, I would certainly give it a try. Procrit may be less effective than usual when opportunistic infections like MAC are active, because they can directly infect the bone marrow. However, I think it's certainly worth a try. In clinical trials involving patients with HIV-related anemia, Procrit significantly decreased the need for blood transfusions. Hopefully your brother's medications are or soon will be controlling his CMV, MAC, and HIV infections. This too should help. Talk to his HIV specialist and discuss a trial of Procrit. It certainly cannot hurt. It has no side effects. Being so anemic, your brother may not have the energy to research and advocate for optimal therapy. He's very lucky to have a sister like you. The Procrit should be 40,000 units given once per week. I'd try it for at least a few months and see if your brother's transfusion requirements decrease.
Good luck. Write back if you have more questions. Give your brother a hug from me.
NEW YORK JACK - WHERE ARE YOU?
- Achy Balls After Erotic Massage Worried I Have HIV
- Anal Warts After Blowjob Worried I Have HIV
- Swollen Glands After Licking Vagina Worried I Have HIV
- Thrush After Oral Sex With No Protection Does It Mean I Have HIV
- White Spots After Touching Open Wound Worried I Have HIV
- Can You Get Genital Warts From Masturbating With A Wart On Your Hand?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.